Armour & Tinnitus

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Norsk Hiker
New Member


Date Joined Aug 2011
Total Posts : 17
   Posted 5/13/2012 12:30 PM (GMT -6)   
Hi All:
 
I'm hoping to get some feedback on this.  My medical background is somewhat complicated but here goes.  Diagnosed with Hashimoto's back in 1990.  Pretty much asymptomatic for it (didn't even know I had it) and my thyroid levels have ALWAYS been well controlled until I fell ill with a mystery illness in the Winter of '09/'10 at which time it started bouncing up and down.  Was on Levothroid from 1990 until sometime in 2010 or 2011 when Levothroid became unavailable thru my local pharmacy and so I was switched to Synthroid which I seemed to tolerate well.  A subsequent doc. suggested switching from Synthroid to Armour because it's more 'natural' and should be easier for my body to metabolize which would hopefully alleviate the issue of my fluctuating thyroid levels. 
 
Within literally DAYS of switching from Synthroid to Armour, I developed tinnitus in early February.  Just woke up in the middle of the night with it and it's been with me ever since.  Don't believe it's worsened but it certainly hasn't left or improved.  I'm seriously thinking this is WAY too coincidental to not be connected to the Armour but am interested if anyone out there has experienced tinnitus with Armour usage.
 
As a side note, I developed sudden onset chemical sensitivity (Multiple Chemical Sensitivity) in 2010 after  a workplace exposure to carpet and/or glue and am now sensitive to a ridiculous range of things--chemicals, fragrance, air fresheners, chlorinated water, pretty much you name it.  So, it's entirely possible, given my 'sensitive nature' that I am reacting to something in the Armour.  I'm also trying to rule out a potential Lyme Disease diagnosis.  I know that Lyme can cause tinnitus but my Lyme doc. doesn't feel this is the case here. 
 
Would greatly appreciate anyone's feedback and/or shared experience with tinnitus and Armour as this ringing in my ears is getting annoying. 
 
Cheers!

Judy2
Forum Moderator


Date Joined Mar 2003
Total Posts : 9371
   Posted 5/16/2012 7:28 AM (GMT -6)   
The timing of the tinnitus certainly suggests a connection with the new medication. This is not a documented side effect, however, so if that is what's going on, it must be a very rare reaction. Since Armour is made from dessicated pork thyroid glands, there certainly could be a reaction to the porcine proteins.

Also note that the dosage of Armour is normally much lower than that of levothyroxine. If you're taking the same dose, you could be overdosed a bit. You didn't indicate whether you're being treated by your primary care doc or an endocrinologist; if your doc is not an endocrinologist a consult might be in order.

Sadly, another possibility is an autoimmune process in the ear. This can be announced by tinnitus, and can cause hearing loss also.

Hope you feel better soon, I have the crickets in the ears thing, and it's hard to get used to!
Ulcerative colitis diagnosed in 2001; symptoms as early as 1992. In remission since 2006 with Remicade.
Inflammatory osteoarthritis; osteonecrosis from steroids
Grave's disease successfully treated with radioactive iodine and now on Levothyroxine.
Type II diabetes induced by steroids.
Meds: Remicade, Colazal, Levothyroxine, Mobic, Metformin

Moderator, thyroid forum

Norsk Hiker
New Member


Date Joined Aug 2011
Total Posts : 17
   Posted 5/16/2012 7:50 AM (GMT -6)   
Thanks for your reply, Judy2.

I do treat with an endocrinologist. At the moment, I am without any health insurance and so am waiting until my check-up with the endo. in August to have him check the thyroid levels to see where they're sitting.

Just for curiousity's sake, because I hadn't heard of it before, which autoimmune condition connected to the ear are you thinking of?

Cheers!

Judy2
Forum Moderator


Date Joined Mar 2003
Total Posts : 9371
   Posted 5/16/2012 11:27 AM (GMT -6)   
It's called autoimmune inner ear disease (AIED.) I'll post a link to a fact sheet. Please don't panic, though, because it's fairly rare and not likely what's affecting you. Still, it doesn't hurt to check whenever you can. I get an audiological evaluation about every two years just to be sure.
 
http://www.entnet.org/HealthInformation/autoimmuneInnerEar.cfm
Ulcerative colitis diagnosed in 2001; symptoms as early as 1992. In remission since 2006 with Remicade.
Inflammatory osteoarthritis; osteonecrosis from steroids
Grave's disease successfully treated with radioactive iodine and now on Levothyroxine.
Type II diabetes induced by steroids.
Meds: Remicade, Colazal, Levothyroxine, Mobic, Metformin

Moderator, thyroid forum

Norsk Hiker
New Member


Date Joined Aug 2011
Total Posts : 17
   Posted 5/16/2012 11:44 AM (GMT -6)   
Thanks for the link although based on my reading of it, I'm not sure it describes my symptoms. I don't really have any hearing loss. Since my original post, I have discovered that tinnitus IS associated with chemical sensitivity so that may be the likelier explanation (if it's not Armour-driven).

Cheers!

maggiemay
Regular Member


Date Joined Feb 2011
Total Posts : 153
   Posted 5/16/2012 10:59 PM (GMT -6)   
I'm on Armour and  have never had any problems with tinnitus. But when I read your post it was and
"ah-ha" moment. The wife of my daughter's chem prof went through this horrible time when she
developed a chemical sensitivity like you described. She went to a number of doctors and they
were all baffled. Her husband had to move out of the house and they had to strip their house
down to the bare necessities to try to remove anything that might be causing her extreme reaction.
She is a chemical engineer so they were afraid she had been exposed to something at work.
 
After being tested for everything and trying all sorts of treatments, she found out she has Lyme
disease.  I believe she still has some issues but is definitely doing much better. Do you know yet
if you have Lyme disease? She is of the opinion that everyone with autoimmune disease symtoms
should be tested for it.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, September 30, 2014 10:49 AM (GMT -6)
There are a total of 2,230,201 posts in 248,158 threads.
View Active Threads


Who's Online
This forum has 157106 registered members. Please welcome our newest member, Jojoma.
421 Guest(s), 24 Registered Member(s) are currently online.  Details
janscott3, sayyadina, Celeste15, Katebirch, TonyG, mindgames, Sunny Pseudo, not creative, Calibren, Serenity Now, Girlie, Chartreux, Leslieleanne, HAPPYTOBEALIVE, babarahmanali, Chantrelle99, InTheShop, Old Mike, Dr-A, coopsmom, paulroy, Garden Peace, rainbowpromise, Louise74


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer